WHOLISTIC HEALTH & WELLNESS PROGRAM WARNS OF RISE IN FENTANYL OVERDOSES IN AND AROUND THE COMMUNITY
Due to the current and alarming increase in overdoses in the community and surrounding areas associated with the drug Fentanyl, the Tekanikonrahwa:kon (Wholistic Health & Wellness) Program is encouraging all members of our community to be aware.
Fentanyl is an illegal synthetic substance that has been associated with recent overdoses, often referred to as “Purple.” Fentanyl is commonly found in smoking/inhaling vapor from transdermal “Patches”. Fentanyl is sold illegally as a powder, made into sprays, in droppers, and is being mixed with other drugs, such as heroin, cocaine, methamphetamine, and MDMA. This is especially risky when people participating in drug use don’t realize the drug might contain fentanyl as a cheap and dangerous additive. They might be taking stronger opioids than their bodies are used to and can be more likely to overdose. It takes very little for this potent drug to take effect, and with an extremely high risk of overdose and fatality, we urge you to be vigilant.
HOW CAN A FENTANYL OVERDOSE BE TREATED?
Many drug dealers mix fentanyl with other drugs like heroin, cocaine, MDMA and methamphetamine to increase their profits, making it often difficult to know which drug is causing the overdose. Naloxone is a medicine that can treat a fentanyl overdose when given immediately when the overdose occurs. Naloxone works by rapidly binding to opioid receptors and blocking the effects of opioid drugs. Fentanyl is stronger than other opioid drugs, like morphine, and might require multiple doses of Naloxone. Naloxone is available as nasal sprays (NARCAN® and KLOXXADO®).
If you suspect someone has overdosed, the most important step to take is to call 911 or the Akwesasne Mohawk Ambulance at 613-575-2000, and get the person overdosing immediate medical attention. Once medical personnel arrive, they will administer naloxone. If an individual has been trained in Naloxone (NARCAN) administration, if they suspect an opioid drug is involved and NARCAN is available it can be given while emergency numbers are being engaged to help reverse an overdose until emergency personnel arrive on scene.
If you know someone who is using drugs, you yourself participate in drug use, or have a loved one engaging in substance use, it is wise to carry Naloxone and be vigilant of the increased amounts in and around our area.
If you or a loved one are in need of services for addiction, please call the Tekanikonrahwa:kon (Wholistic Health & Wellness) Addictions Program at (613) 575- 2341.